Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Des Moines, IA

May 17, 2004Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2004, 7:47 PM CDT for Warren County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 7:47 PM CDT (00:47 UTC)
Expired
May 17, 2004, 8:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Warren County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS53 KDMX 180047
SVRDMX
IAC181-180130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 746 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER INDIANOLA...OR ABOUT 14 MILES SOUTH OF DES
  MOINES...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ACKWORTH AROUND 755 PM AND
  NEAR SANDYVILLE AROUND 805 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR SOUTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING FOR EASTERN IOWA.

LAT...LON 4150 9380 4118 9376 4117 9335 4148 9335

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:12 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 17, 4:12 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN MAY 17 2004

.DISCUSSION...
PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE
STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING
INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF
LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS
BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED
CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME
ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE
TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK
NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE
RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID
TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE
MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO
THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY
MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW
WITH CONT THREAT INTO THE WKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 17, 5:40 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT MON MAY 17 2004

IAZ004>007-015>017-023-024-033-181100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS
REMAINING BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY
NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL
FRONTAL SYSTEMS MOVE THROUGH THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

IAZ025>028-034>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-WEBSTER-WRIGHT-
540 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A
LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN
AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE
THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT
INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY
WEDNESDAY. THE

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
540 AM CDT MON MAY 17 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CRESTON TO OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING
LATE IN THE AFTERNOON.  THE MAIN THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT
AND INTO EARLY WEDNESDAY.  MORE THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA.
SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY
WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.  SPOTTERS
MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY.

FORSTER

In the hours before

Local storm report, May 17, 7:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     4 ESE CORNING           40.97N 94.67W
05/17/2004  100 MPH          ADAMS              IA   AIRPLANE PILOT

0701 PM     TSTM WND GST     4 ESE CORNING           40.97N 94.67W
05/17/2004  100 MPH          ADAMS              IA   TRAINED SPOTTER

&&
Local storm report, May 17, 7:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     4 ESE CORNING           40.97N 94.67W
05/17/2004  100 MPH          ADAMS              IA   TRAINED SPOTTER

&&
Local storm report, May 17, 7:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             ESE CORNING             40.99N 94.74W
05/17/2004  1.75 INCH        ADAMS              IA   TRAINED SPOTTER

&&
Local storm report, May 17, 7:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 W MARTENSDALE         41.37N 93.76W
05/17/2004  0.75 INCH        WARREN             IA   FIRE DEPT/RESCUE

            3/4 INCH HAIL REPORTED 1 MILE EAST OF I-35 IN HWY 92.

&&

MR
Local storm report, May 17, 7:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             PATTERSON               41.35N 93.88W
05/17/2004  1.00 INCH        MADISON            IA   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZED HAIL REPORTED BY LAW ENFORCEMENT.

&&

MR
Local storm report, May 17, 7:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             PRAIRIE CITY            41.60N 93.24W
05/17/2004  0.75 INCH        JASPER             IA   TRAINED SPOTTER

            REPORTED BY SEVERE WEATHER SPOTTER. HAIL FELL FOR ABOUT 2
            MINUTES...ENDING AT 738 PM.

&&

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:45 PM CDTFlash Flood WarningDMXEmmet, Madison, Palo Alto, Warren121 days
May 17, 8:41 PM CDTSevere Thunderstorm WarningDMXMarion34 min
May 17, 9:04 PM CDTSevere Thunderstorm WarningDMXMahaska41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.